Minnesota, 2020Winter Storm and Winter Weather in Minnesota, November 10, 2020
November 10, 2020 · NWS FSD · 8 events in 8 counties and zones
Unusual warmth with a week of temperatures mainly in the 70s (even 50s and 60s on November 9 less than a day before this storm) was brought to an abrupt end as a deep trough of low pressure moved out of Rockies and into the Plains. An intense lower- to mid-level frontal zone oozed eastward as a strong jet lifted out across the Plains on November 10, initiating widespread precipitation.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unusual warmth with a week of temperatures mainly in the 70s (even 50s and 60s on November 9 less than a day before this storm) was brought to an abrupt end as a deep trough of low pressure moved out of Rockies and into the Plains. An intense lower- to mid-level frontal zone oozed eastward as a strong jet lifted out across the Plains on November 10, initiating widespread precipitation. More rapid shallow cooling occurred across northwest Iowa and northeast Nebraska, and led to a swath of freezing rain which accumulated from a tenth to a half inch during the overnight and morning hours, before changing to snow in the afternoon. Heavier and more persistent snowfall occurred with the deeper cooling to the northwest across southeast South Dakota, far northwest Iowa and southwest Minnesota, where amounts ranged from 3 to 7 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 10, 3:51 AM CST, 9 minutes earlier.
Area forecast discussion, Nov 10, 3:51 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
351 AM CST Tue Nov 10 2020
.SHORT TERM...(Today and Tonight)
Issued at 343 AM CST Tue Nov 10 2020
Our quiet warm pattern has come to an abrupt end with active weather
in the near term. The main concern for this forecast pack resides
in the first 24 hours with ice and snow.
Main mid/upper level wave is evident on WV satellite imagery
ejecting out of CO with a surface low currently spinning up over
southern KS. Surface cold front has slipped well south of the
coverage area and has allowed below freezing air to pour into the
region.
Most immediate concern revolves around the freezing rain and
sleet currently falling across NW Iowa. This precipitation is in
response to an area of roughly 850:700 mb frontogenesis and
initial push of WAA. Forecast soundings show a warm nose between
800:700 mb of +0.5 to +3 C with this warm nose persisting until as
late as late morning or early afternoon closer to Storm Lake, IA.
Meanwhile, a second area of frontogenesis is progged to develop (with
some signs already of it on radar/satellite) across central NE and
south central SD toward daybreak. This area of forcing and resultant
precipitation will have ample upper level support with favorable
jet dynamics and robust DivQ behind a departing jet streak. Much
of this precipitation will be falling thru sub freezing MaxTw
aloft values and thus should be all snow, save for the dry slot
across NW IA where saturation in the ice growth layer may be
temporarily lost. Of additional note, do see signs of some EPV*
above the previously mentioned frontogenesis so not out of the
question to see some contracting of the overall band beyond what
is represented in the models and forecast currently (more on that
later). Remaining deformation precipitation should peel out of SW
MN by early to mid evening with dry conditions expected for the
overnight hours.
Snow Amounts: Not a ton of change in overall thinking compared to
the previous forecast. Still looks like 2 to 6 inches from
roughly Yankton to Sioux Falls to Windom with decreasing amounts
on either side of that. Soundings waiver on the overall depth of
the dendritic layer during the period of strongest omega but still
should see fairly decent snowfall rates with the HREF reflecting
moderate probabilities for rates exceeding 1 inch per hour. As
mentioned above, do have some concerns about a more contracted
area of higher snow amounts which may work to slim the edges of
the current snow forecast with the potential for a few amounts
over 6 inches certainly not out of the question. This is further
reflected in a rather shotgun appearance to ensemble plumes with
upwards of 1 inch of spread in QPF values. Additionally, the
potential for locally higher amounts is apparent in probability
matched mean snow totals off the HREF.
Ice amounts: Ice amounts off of ASOS/AWOS equipment thus far have
generally ranged from a few hundredths to around a quarter of an inch
at Sioux City. After making a few calls to local law enforcement,
impacts have seemingly been tempered thus far. As mentioned
previously, the warm nose hangs around close to Ida Grove and Storm
Lake thru the morning and with loss of saturation in the ice growth
zone for the afternoon. This could feasibly allow for another
couple tenths of ice across our far southeastern counties.
Headlines: Given the subdued impacts (at least that we are currently
aware of) across NW IA and the fact that the heavier
precipitation should be ending within the next couple of hours,
will maintain a Winter Weather Advisory. There was some initial
consideration given earlier tonight on an upgrade to an Ice Storm
Warning for a few counties but after inter and intra office
collaboration, felt the advisory highlighted the impacts best. As
far as snow, again would not be out of the question to see a few
warning level snow amounts but confidence just not high enough in
this potential or a focused area to be able to draw in a warning.
Will maintained a high end advisory and continue to monitor trends
thru the morning.
.LONG TERM...(Wednesday through Monday)
Issued at 343 AM CST Tue Nov 10 2020
Temperatures tonight and Wednesday will run from the mid teens to
the mid 20s overnight and mid 30s to mid 40s for afternoon highs.
Have generally gone below the blended guidance in areas that a
decent snow pack is expected. Mostly sunny skies and dry conditions
are expected for Wednesday.
Extended portions of the forecast appear relatively mundane as
another upper level trough slides across the Northern Plains. A vort
lobe cruising thru the base of this trough on Thursday could bring
our next chance at precipitation although details are not well
agreed upon in the models. Should start to see a moderating trend
in temperatures by late week with fairly widespread 40s for
afternoon highs.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1051 PM CST Mon Nov 9 2020
Latest observations show fairly quiet conditions at KHON and KFSD,
with KSUX starting to experience freezing rain. This will likely
continue over the next several hours, with a transition to snow
expected to occur before daybreak. As such, expect snowfall coverage
and intensity to gradually increase throughout the day as the sfc
low tracks northeastward. In terms of cigs and vsbys, expect KFSD
and KSUX to remain at MVFR levels for much of the TAF cycle, with
periods of IFR possible during the strongest bands. Otherwise,
expect northwesterly to northerly winds to turn westerly near
sunset.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM CST this evening for SDZ071.
Winter Weather Advisory until 6 PM CST this evening for
SDZ065>070.
Winter Weather Advisory from 8 AM this morning to 9 PM CST this
evening for SDZ040-055-056-061-062.
MN...Winter Weather Advisory from 8 AM this morning to 9 PM CST this
evening for MNZ071-072-080-081-089-090-097-098.
IA...Winter Weather Advisory until 6 PM CST this evening for
IAZ001>003-012>014-020>022-031-032.
NE...Winter Weather Advisory until 6 PM CST this evening for NEZ013-
014.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...SSCHazardous weather outlook, Nov 9, 5:48 PM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
548 PM CST Mon Nov 9 2020
SDZ038-039-050-052>054-057>060-063-064-110000-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-
548 PM CST Mon Nov 9 2020
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...Tonight
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Snow will be possible on Tuesday, although the better chances will
be just east of the area. Less than an inch of accumulation is
expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ014-021-022-031-032-MNZ071-072-080-097-098-NEZ013-014-SDZ040-
055-056-061-062-065>070-110000-
Clay-Cherokee-Buena Vista-Woodbury-Ida-Lincoln-Lyon-Murray-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Hutchinson-Turner-Bon Homme-Yankton-
548 PM CST Mon Nov 9 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
Light mixed precipitation with minor ice/snow amounts will be
possible tonight ahead of our next system.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Snow will begin to impact the area shortly after daybreak and will
persist throughout much of Tuesday. Total snow accumulations of 2
to 5 inches will be possible, though locally higher amounts
cannot be ruled out. Ice accumulations should remain less than one
tenth of an inch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012-013-020-MNZ081-089-090-SDZ071-110000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Cottonwood-Nobles-
Jackson-Union-
548 PM CST Mon Nov 9 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and southeast South Dakota.
.DAY ONE...Tonight
Light mixed precipitation with minor ice/snow amounts will be
possible tonight ahead of our next system.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Snow will begin to impact the area shortly after daybreak and will
persist throughout much of Tuesday. Total snow accumulations of 5
to 7 inches will be possible, though locally higher amounts
cannot be ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Jackson
- When
- November 10, 4:00 AM CST to 6:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
A wintry mix produced less than a tenth of an inch of ice accumulation before changing to snow midday. Snowfall totaled 4.1 inches 2 miles northeast of Lakefield.
Winter Weather, Nobles
- When
- November 10, 9:00 AM CST to 6:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Snowfall totaled 5.5 inches 4 miles south of Worthington, 5.0 inches 2 miles southwest of Worthington, and 3.0 inches at Worthington.
Winter Weather, Murray
- When
- November 10, 9:30 AM CST to 8:30 PM CST
- Where
- Murray forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Snowfall totaled 5.0 inches at Lake Wilson.
Winter Weather, Cottonwood
- When
- November 10, 9:30 AM CST to 8:30 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Snowfall totaled 3.3 inches at Windom.
Winter Weather, Pipestone
- When
- November 10, 10:00 AM CST to 8:30 PM CST
- Where
- Pipestone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Snowfall totaled 4.5 inches at Edgerton and Pipestone.
Winter Storm, Rock
- When
- November 10, 10:00 AM CST to 8:00 PM CST
- Where
- Rock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Snowfall, heavy at times between 1300-1700CST, totaled 7.2 inches at Hills.
Winter Weather, Lincoln
- When
- November 10, 11:00 AM CST to 8:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Snowfall totaled 4.0 inches 8 miles southeast of Hendricks.
Winter Weather, Lyon
- When
- November 10, 11:00 AM CST to 9:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Snowfall totaled 5.8 inches at Minneota, 5.1 inches at Tracy, and 5.0 inches at Marshall.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Dakota, November 10, 20202 deaths · 1 injured · 13 events
- Flash Flooding and Flooding in Virginia, November 10 to 17, 2020$372,000 · 49 events
- Damaging Winds in Michigan, November 10, 2020$590,000 · 53 kt wind · 11 events
- Damaging Winds in Wisconsin, November 10, 2020$330,000 · 69 kt wind · 17 events
- Hail and Damaging Winds in Illinois, November 10, 2020$190,000 · 1 in hail · 8 events
- Tornadoes and Hail in Illinois, November 10, 2020EF0 · 51 events
- Tornadoes and Damaging Winds in Illinois, November 10, 2020EF1 · 23 events
- Tornado in Oregon, November 10, 2020$40,000 · EF0 · 1 event
- Flash Flooding and Flooding in North Carolina, November 10 to 13, 2020$10,000 · 24 events
- Damaging Winds in Michigan, November 10, 2020$22,000 · 53 kt wind · 3 events
- Ice Storm and Winter Storm in Minnesota, November 10 to 11, 202018 events
- Drought in Texas, November 10 to 30, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928936, 928938, 928931, 928932, 928930, 928939, 928928, 928929.